Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


treatment
Jun 24, 2007

Hi, I'm a 65 yr. old male w/ HIV for 20+ years. I've recently had bad kidney test readings and my Dr. is thinking of stopping/switching the Viread. I've been on most HAART drugs and have only partial resistance to most and total resistance to 3TC. I'm allergic to Ziagen. I've also had a heart attack and 2 heart surgeries, have high cholesterol due to statin intolerance and high blood pressure (controlled w/ 5 meds). I'm currently on boosted Reyataz, Viread, and Viramune.. 1) Do you think the Viread is the culprit for my bad kidney tests? 2) What would you switch the Viread to; and, what, if any would you switch the others to? Your thoughts? Thank you!!

Response from Dr. Daar

Thank you for your post.

You raise many very important issues with regards to antiretroviral treatment. In particular, the importance of balancing antiviral activity with the potential for side effects. Unfortunately, I would need much more information about your particular clinical situation than you have provided in order to make such an assessment. Consequently, I will discuss some of these issues in general terms and strongly encourage you to have more specific discussions with your expert provider.

First of all, Viread (Tenofovir DF) is one of the medications that we use that has been associated with kidney problems. Fortunately, such complications of this drug have been uncommon, but they can occur and must be monitored for. When kidney function is altered while on antiretroviral therapy it is extremely important that an assessment by someone with expertise in kidney disease be made in order to determine the underlying cause and if there are any specific things that can be done to reverse the process. This may include stopping drugs, which might include Viread or one of several other medications. There may also be a need to adjust the dose of other drugs in the regimen.

The ultimate decision as to whether Viread should be stopped must be based upon whether there has been a signficant change in kidney function, and whether it is persistent or progressive versus transient. In addition, consideration must be given to how vital it is that this medicaiton be continued in order to maintain HIV suppression. The latter determination depends upon current viral load, treatment history and underlying pattern of drug resistance. That being said, most of the time a change can safely be made.

Best, Eric


Previous
epzicom reyataz
Next
ak602

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement